Serotonin Synrome SSRI Antidepressant 2010-07-03 Global Woman Becomes Extremely Ill With Serotonin Syndrome from Antidepressants

http://www.ssristories.com/show.php?item=4331

Summary:

Paragraphs five and six read:  "I still have fibro and the migraines but I just live with it. They insisted I go back on an SSRI antidepressant. I just stopped it again because the cardiac rhythm problems returned."
"The worst of it was, my doctor never even thought about serotonin toxicity until I told him what I had read and that my symptoms vastly improved with stopping it. He would have ignored me even then I am sure but it is hard to totally ignore a former ICU nurse with a masters degree on these things." ~Lois"


http://chronicfatigue.about.com/b/2010/07/03/the-dangers-of-serotonin-syndrome-in-fibromyalgia-chronic-fatigue-syndrome.htm



The Dangers of Serotonin Syndrome in Fibromyalgia & Chronic Fatigue Syndrome

Saturday July 3, 2010

How many medications are you on for fibromyalgia and chronic fatigue syndrome? How many of them have similar effects on your brain chemistry? If it's more than 1, you could be at risk of developing serotonin syndrome -- a potentially fatal complication of serotonin-boosting drugs.

Anyone on these drugs, and certain supplements as well, should know the symptoms. Here's an example of why, from a reader who probably saved her own life by recognizing the symptoms:

"I have had the dual problem of fibro and chronic migraines. So, for awhile, the docs were trying everything under the sun to try to at least control the migraines. Many of the drugs were either SSRIs or interacted synergistically with SSRIs. ... Anyhow, at one time I was on an SSRI for depression, tramadol for pain, and a series of other meds attempting to control the migraines. The migraines got worse. Then I started having worsening cardiac palpitations. So, of course, I had a work-up and they put me on something to control the rhythm.
That was when I really got into trouble. I was dizzy, I passed out and had other side effects from all the meds. I happened onto an article about serotonin toxicity and the symptoms matched almost perfectly with what was going on. So, I stopped the SSRI related drugs and the palpitations diminished so I was able to stop the cardiac drug. The electrical zaps stopped and I generally felt better.
I still have fibro and the migraines but I just live with it. They insisted I go back on an SSRI antidepressant. I just stopped it again because the cardiac rhythm problems returned. ...
The worst of it was, my doctor never even thought about serotonin toxicity until I told him what I had read and that my symptoms vastly improved with stopping it. He would have ignored me even then I am sure but it is hard to totally ignore a former ICU nurse with a masters degree on these things." ~Lois

What can you do to avoid serotonin syndrome? First, research your medications and know how they work. Here are some resources for that:
Your doctor may or may not know about serotonin syndrome or the drugs that put you at risk -- they're not the experts on medications. To ensure your safety, you should talk to your pharmacist. Those folks do a lot more than count pills; they're doctors specializing in the effects of medicine, so they're the best resource around when it comes to this kind of problem. It's their job to give you guidance, so don't hesitate to ask questions when you're in the pharmacy, or to call them if you have questions.

If you do opt for taking a combination of drugs that puts you at risk (one alone is considered safe), be sure you know the symptoms of serotonin syndrome. My suggestion is to print them out and put them on your fridge, so you and everyone in your household has the list readily available. Give the list to a co-worker or 2, in case something happens while you're at work. The earlier you catch serotonin syndrome, the better.

You'll find a symptom list, as well as types of drugs and supplements that can contribute to toxicity, here:
Have you had a problem with serotonin syndrome? Has your doctor or pharmacist warned you about it? Leave your comments below!

Learn more or join the conversation!

NEWSLETTER | FORUM | BIO | TWITTER | FACEBOOK

Photo © David De Lossy/Getty Images